About Constipation From Opioid Use

Advanced illness may mean any of a number of conditions, including cancer, heart and blood vessel problems (eg, cardiovascular disease), lung problems (eg, emphysema or COPD), or Alzheimer’s disease.1 If you or a loved one is receiving supportive care for an advanced illness, the doctor has probably prescribed an opioid medication.

Opioids can help alleviate pain. But many patients receiving opioid treatment will develop constipation.1

A unique type of constipation

The first treatments used for constipation usually include changes in your lifestyle (such as increasing the amount of fluid you drink and getting more physical activity) and laxatives (medications that can cause a bowel movement).1

But constipation from opioid use is a specific type of constipation, and it’s one of the most common side effects of pain management with opioids.1 It’s different from other types of constipation because it is caused by the way opioids work to relieve pain in your body.1,2 That’s why changes in your lifestyle and laxatives are often not effective for treating constipation from opioid use—even though they help relieve other types of constipation.3,4

If left untreated, this type of constipation can lead to stomach pain, vomiting, and stools that don’t move.1 These stools can accumulate and harden in your intestines.

If you have an advanced illness and are experiencing constipation caused by opioid use, ask your doctor about RELISTOR.

Indication for RELISTOR

RELISTOR® is indicated for the treatment of opioid-induced constipation (OIC) in patients with advanced illness who are receiving palliative care, when response to laxative therapy has not been sufficient. Use of RELISTOR beyond four months has not been studied.

Important Safety Information about RELISTOR

Do not take RELISTOR® (methylnaltrexone bromide) Subcutaneous Injection if you have or may have a blockage in your intestines called a mechanical bowel obstruction. Symptoms of this blockage are vomiting, stomach pain, and swelling of your abdomen. Talk to your healthcare provider if you have any of these symptoms before taking RELISTOR.

Cases of holes or openings in your gastrointestinal (GI) tract have been reported in adult patients with opioid-induced constipation and advanced illness with certain conditions (i.e., cancer, peptic ulcer, Ogilvie's syndrome). These holes or openings have involved varying regions of the GI tract (e.g., stomach or intestines). Use RELISTOR with caution if you have a known or suspected wound or injury to the GI tract. If you get abdominal pain that is severe or will not go away, or nausea or vomiting that is new or worse, stop taking RELISTOR and call your healthcare provider.

If you get diarrhea that is severe or does not stop while taking RELISTOR, stop taking RELISTOR and call your healthcare provider.

Use of RELISTOR beyond four months has not been studied.

Safety and efficacy of RELISTOR have not been established in children.

The most common side effects of RELISTOR in clinical studies include: abdominal (stomach) pain, gas, nausea, dizziness, diarrhea, and sweating.

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit www.fda.gov/medwatch/ or call 1-800-FDA-1088.

For product information, adverse event reports, and product complaint reports, please contact:

Salix Product Information Call Center
Phone: 1-800-508-0024
Fax: 1-510-595-8183
Email: salix@medcomsol.com

Please see complete Prescribing Information for RELISTOR.

References: 1. Emanuel EJ, Emanuel LL. Palliative and end-of-life care. In: Kasper DL, Braunwald E, Fauci AS, et al, eds. Harrison’s Principles of Internal Medicine. 16th ed. New York, NY: McGraw-Hill; 2005:53-66. 2. Reimer K, Hopp M, Zenz M, et al. Meeting the challenges of opioid-induced constipation in chronic pain management—a novel approach. Pharmacology, 2009;83(1):10-17. 3. Pappagallo M. Incidence, prevalence, and management of opioid bowel dysfunction. Am J Surg. 2001;182(5A Suppl):11S-18S. 4. Panchal SJ, Muller-Schwefe P, Wurzelman JI. Opioid-induced bowel dysfunction: prevalence, pathophysiology and burden. Int J Clin Pract. 2007;61(7):1181-1187.